Is Snorting Tramadol Dangerous?

Tramadol is a synthetic opioid medication prescribed to treat moderate to severe pain. The extended-release form of this medication is often used to treat individuals who suffer from chronic pain conditions. Tramadol is similar to other pain medications like morphine, hydrocodone, and oxycodone, as it interacts with opioid receptors in the brain and is known for its habit-forming properties.

According to the Drug Enforcement Agency (DEA), 3.2 million people have abused tramadol at some point in their lives.[1]

Because individuals abuse tramadol, people have found many different ways to consume the drug. One of the most common ways individuals use tramadol to get high is by snorting the medication. Unfortunately, snorting tramadol is incredibly dangerous and poses several health risks.

Does Snorting Tramadol Get You High?

Snorting tramadol does provide users with a high. Oftentimes, individuals choose to snort this drug rather than swallow it because this method of administration produces an instantaneous and potent effect. This is because tramadol insufflation causes the substance to enter the bloodstream immediately.

When tramadol is snorted, it is immediately absorbed into the blood vessels in an individual’s nose. This causes the substance to quickly travel to the heart and other organs like the brain. Once tramadol is in the brain, it begins to affect neurotransmitters like the opioid receptors.

As tramadol affects the opioid receptors, it releases a large amount of dopamine. This is why individuals experience such a quick and intense high when they snort tramadol.[2] Unfortunately, this potency can cause an array of health complications, especially when an individual snorts tramadol on a long-term basis.

Side Effects of Snorting Tramadol

Snorting tramadol causes the side effects of the substance to onset more rapidly and affect individuals on a more severe scale. Side effects include:

  • Feelings of nervousness or worry
  • Shifting moods
  • Irritability
  • Headaches
  • Shakiness
  • Muscle tension
  • Sexual dysfunction
  • Breathing complications
  • Dry mouth and difficulty swallowing
  • Heartburn
  • Hallucinations or delusions
  • Nausea and vomiting
  • Insomnia
  • Constipation
  • Drowsiness or loss of consciousness

What are the Dangers of Snorting Tramadol?

Abusing tramadol in any form poses several health risks for individuals, especially if they abuse this substance on a long-term basis. However, tramadol insufflation causes individuals to face a greater risk of experiencing serious health complications related to tramadol abuse.

Sinus Damage

First, snorting any substance causes individuals to experience an array of sinus and nasal complications. Because snorting tramadol involves crushing up a pill, many individuals accidentally snort sharp and jagged pieces of pills. This leads to frequent nosebleeds and overall damage to the inner nasal cavities.

Additional sinus and nasal risks associated with insufflation include:

  • Inability to smell
  • Nosebleeds
  • Runny nose
  • Difficulty swallowing
  • Damage to the soft palate inside the mouth
  • Destruction of the septum

Serotonin Syndrome

Because tramadol affects neurotransmitters like serotonin and norepinephrine, snorting this drug on a long-term basis can cause individuals to develop serotonin syndrome.

Serotonin syndrome is a dangerous condition that is caused by excessive levels of serotonin in the brain. The risk of developing this condition increases if the individual is also taking anti-depressant medications.[3]

Symptoms of serotonin syndrome include:

  • Tremulousness
  • Muscle spasms
  • Rigidity of muscles
  • Excessive sweating
  • Fast heart rate
  • Rapid breathing
  • Agitation
  • Confusion

Seizures

In addition to serotonin syndrome, the way that tramadol affects the brain’s neurotransmitters puts individuals who snort this drug at an increased risk of experiencing seizures.

According to The National Library of Medicine, more than 50% of individuals who abuse tramadol will experience a seizure at some point.[3]

The seizures associated with tramadol misuse are short (usually 1-3 minutes), tonic-clonic seizures. The symptoms of tonic-clonic seizures include:

  • Loss of consciousness
  • Stiff muscles
  • Jerking movements
  • Biting the inside of the cheek or tongue
  • Air being forced past vocal cords causing a cry or groan

This is especially true for individuals who take SSRI anti-depressant medications or have a history of epilepsy.

Overdose

Because snorting tramadol increases the effects of the substance, individuals who do so are at a high risk of experiencing an overdose. Tramadol overdose occurs when people snort the drug because the body becomes flooded with the substance, causing its systems to become overwhelmed. If an individual combines tramadol with other central nervous system depressants like alcohol, the risk of overdose increases immensely.

The signs of a tramadol overdose include:

  • Pinpointed pupils
  • Profound muscle weakness
  • Bluish colored skin that is cold to the touch
  • Labored, slowed, or stopped breathing
  • Drowsiness
  • Extremely slowed heart rate
  • Unrousable loss of consciousness
  • Serotonin syndrome
  • Seizures
  • Coma

If an individual displays the signs of a tramadol overdose, emergency medical services must be contacted immediately. It is important to note that naloxone treatment for tramadol overdose is only partially effective and may result in seizures.[4] Because of this, medical professionals must be contacted to perform medical services in every case of tramadol overdose.

Finding Help for Tramadol Abuse and Addiction

Individuals who suffer from tramadol abuse and addiction will require a professional medical detox program and a residential addiction treatment facility. This is especially important for individuals who preferred snorting tramadol.

While finding the right addiction treatment program for your specific needs can be difficult, Addiction Intervention Services is here to help. Our addiction treatment experts will help you and your family find the best program for your needs. Contact us today for more information on how to get started.

References:

  1. https://www.deadiversion.usdoj.gov/drug_chem_info/tramadol.pdf
  2. https://teens.drugabuse.gov/drug-facts/prescription-pain-medications-opioids
  3. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2714818/
  4. https://journals.sagepub.com/doi/pdf/10.1177/201010581102000311

Leave a Reply

Your email address will not be published.